Alert archive / Texas / Heat Advisories in 2024

Heat Advisory 21, NWS Brownsville, TX

August 22, 20247 counties in Texas

NWS Brownsville, TX issued this heat advisory at Aug 22, 2024, 1:00 AM CDT for 7 counties in Texas. It took effect at Aug 22, 2024, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2024, 1:00 AM CDT (06:00 UTC)
In effect from
Aug 22, 2024, 12:00 PM CDT
Expired
Aug 22, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 105 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 6.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS74 KBRO 220600
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
100 AM CDT Thu Aug 22 2024

TXZ249>255-351-353>355-230000-
/O.NEW.KBRO.HT.Y.0021.240822T1700Z-240823T0000Z/
Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-Inland
Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-Coastal
Willacy-Coastal Cameron-
Including the cities of Sarita, Pharr, Roma, Mission, Harlingen,
Falfurrias, Edinburg, Raymondville, San Manuel, Port Isabel, Port
Mansfield, Hebbronville, Laguna Vista, McAllen, Brownsville, Rio
Grande City, and Weslaco
100 AM CDT Thu Aug 22 2024

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS 
EVENING...

* WHAT...Heat index values up to 115 degrees expected.

* WHERE...All of Deep South Texas and the Rio Grande Valley except 
  Zapata County and the island portions of Cameron, Willacy, and 
  Kenedy counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Heat related illnesses increase significantly during 
  extreme heat and high humidity events.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives, neighbors, workers, and the 
elderly.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit exercise and strenuous activities to 
early morning or evening. Take action when you see symptoms of heat 
exhaustion and heat stroke. Heat related illnesses increase 
significantly during extreme heat and high humidity events. Death is 
possible to unprepared people and pets.

&&

$$

Tomaselli
1 follow-up statement
096 
WWUS74 KBRO 222349
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
649 PM CDT Thu Aug 22 2024

TXZ249>255-351-353>355-230100-
/O.EXP.KBRO.HT.Y.0021.000000T0000Z-240823T0000Z/
Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-Inland
Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-Coastal
Willacy-Coastal Cameron-
Including the cities of McAllen, Rio Grande City, Hebbronville,
Mission, Harlingen, Port Isabel, Raymondville, Roma, Port
Mansfield, San Manuel, Edinburg, Weslaco, Sarita, Brownsville,
Falfurrias, Pharr, and Laguna Vista
649 PM CDT Thu Aug 22 2024

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Heat indices have fallen below 111 degrees and will continue to 
decrease this evening.

$$

60-BE

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this heat advisory went out at Aug 22, 12:03 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 22, 12:03 AM CDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1203 AM CDT Thu Aug 22 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 247 PM CDT Wed Aug 21 2024

Deep South Texas will remain under the influence of mid/upper level
ridging, resulting in rain-free conditions and above normal
temperatures for mid to late August. After one of the hottest days
of the year, low temperatures tonight will fall into the 70s and low
80s region wide. Some patchy fog cannot be ruled out, but should
quickly dissipate early tomorrow morning. Another hot day is
expected on Thursday as the center of the mid level ridge remains
over Texas, with high temperatures ranging from around 90 degrees
along the Lower Texas beaches to around 103 degrees across the
Mid/Upper RGV and Rio Grande Plains. In combination with the
humidity, heat indices will range from 105-114 degrees during the
afternoon hours. A Heat Advisory will likely be needed for portions
of the region Thursday afternoon, particularly areas along and east
of US-281 where higher dew points will reside. Otherwise, another
mild and humid night with lows in the 70s and low 80s is expected
once again Thursday night.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 247 PM CDT Wed Aug 21 2024

The big picture has changed little over the past couple of days:
500 mb ridge ("heat dome" remains anchored across Texas Friday
into early Saturday, with the core nudging into the lower
Mississippi Valley later Saturday while tipping over to an axis
from Missouri/Arkansas southwest into the Permian Basin. As this
happens, the previously mentioned 500 mb upper level low/trough
slides westward underneath the 500 mb ridge as it spreads eastward
toward the lower Ohio Valley. The west side of the low reaches the
Texas coast Sunday evening and eases across south/central Texas
later Monday through Tuesday before weakening somewhere in west or
central Texas by Wednesday.

Continued typical late August heat and plenty of sunshine with
nothing more than an isolated sea breeze shower along/near
IH-69E/US 77 Saturday afternoon will be the story, before somewhat
deeper moisture begins to arrive Sunday mainly across the Gulf
Sunday and eases inland Sunday night through Tuesday before
potentially nudging farther west on Wednesday.

In terms of sensible weather...another triple digit day Friday
west of IH-69E/US 77 afternoon but with a pocket of drier low/mid
level air expect daytime humidity to lower and heat index values
be just a few degrees above actual temperatures (i.e. 105-109).
Saturday should be similar, with slightly higher atmospheric
moisture in the column, apparent temperatures may slide to
advisory levels (111) but only briefly...so not expecting advisory
conditions either afternoon.

As the front (subsident) side of the upper level trough arrives
late Sunday, atmospheric cooling begins which should help with
late morning/early afternoon cumulus buildups and nudge
temperatures down a degree or two, with most areas peaking in the
mid to upper 90s. With area being on the subsident side of the
approaching trough, rain chances/coverage will remain low...though
higher than Saturday and focusing in the lower/mid Valley though
cannot rule out some coverage across the Brooks/Kenedy ranches.

The more difficult part of the forecast arrives Monday and
continues through Wednesday. Region moves to the more favorable
back (convergent) side of the 500 mb trough for rainfall and lower
temperatures due to cooling atmospheric temperatures and more
cloud cover (rapid buildups) Monday...so heat will reduce to or
just below late month averages through the period.

The idea of mainly late morning through afternoon scattered
showers/storms, jumping quickly inland along the sea breeze, is on
target. However, with the trough remaining/becoming disorganized
while moving west, picking out locations for potentially locally
heavy rains on Days 5-7 is virtually impossible...especially given
model differences that cannot yet be resolved. Model blends smooth
out these differences which is a reasonable compromise, with
30-50 percent rain chances beginning just inland from the beaches
and increasing through the afternoon/sunset before quickly ending
or dissipating soon after. Unknown, however, is exactly where and
how much rain might fall in more potent cells. So...while area-
wide QPF is rather paltry for this period (less than 0.5 inch),
expect some locations to see 2-3 inches in such cells each
afternoon, especially Tuesday and Wednesday.

Details will be ironed out over the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1200 AM CDT Thu Aug 22 2024

High pressure in the middle layers of the atmosphere will produce
VFR at the aerodromes through the next 24 hours.

&&

.MARINE...
Issued at 247 PM CDT Wed Aug 21 2024

Tonight through Thursday night...Light to moderate winds and low
seas will prevail over the Gulf Waters and Laguna Madre as surface
high pressure persists over the western Gulf of Mexico.

Friday through Monday Night...More copacetic weather for boaters
and fishers through Saturday evening before isolated to scattered
showers/thunderstorms arrive toward the shelf waters early Sunday,
and more coverage and perhaps likely early Monday through
Wednesday, with diurnal trends favoring initial onset after
midnight each morning, continuing through mid to late morning
before nearshore and Laguna activity "jumps" inland along the sea
breeze by afternoon with continued activity beyond 20nm out.

Outside of any organized convection, slight seas and light
generally east to southeast winds will be the rule, with the usual
10-15 knot afternoon sea breeze or enhancement along the coast
through Laguna Madre each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             79  96  79  95 /   0  10   0  20
HARLINGEN               75  97  75  96 /   0  10   0  20
MCALLEN                 79 102  78 101 /   0   0   0  10
RIO GRANDE CITY         77 101  76  99 /   0   0   0   0
SOUTH PADRE ISLAND      83  90  82  89 /   0   0   0  10
BAYVIEW/PORT ISABEL     78  94  77  92 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.

&&

Nearby

Heat Advisories in Texas, 2024Every heat advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.